Alert archive / Iowa / River Flood Warnings in 2025
River Flood Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jul 29, 2025, 8:42 PM CDT for Black Hawk County, Iowa. It took effect at Jul 30, 2025, 4:00 PM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2025, 8:42 PM CDT (01:42 UTC)
- In effect from
- Jul 30, 2025, 4:00 PM CDT
- Expired
- Aug 3, 2025, 1:28 PM CDT
- In force
- 4 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar River at Cedar Falls (CEDI4). The gauge peaked at 90.89 ft at Aug 1, 2025, 11:00 PM CDT.
- Action stage
- 85 ft
- Minor stage
- 89 ft
- Moderate stage
- 92 ft
- Major stage
- 94 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05463050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jul 29, 6:46 PM CDT, 1 hour 56 minutes earlier. Its key messages:
- Hot and humid conditions remain into this evening yet
- Severe weather and heavy rain threats remain this evening/tonight and Wednesday. Damaging winds remain the primary concern, along with possible rainfall amounts of 1-3 inches or more, especially west
- Cooler and drier Thursday and beyond
Area forecast discussion, Jul 29, 6:46 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 646 PM CDT Tue Jul 29 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Hot and humid conditions remain into this evening yet - Severe weather and heavy rain threats remain this evening/tonight and Wednesday. Damaging winds remain the primary concern, along with possible rainfall amounts of 1-3 inches or more, especially west - Cooler and drier Thursday and beyond && .DISCUSSION... Issued at 317 PM CDT Tue Jul 29 2025 Hot and humid conditions have prevailed generally through the day, though a very brief reprieve occurred for portions of central Iowa as a large outflow boundary from decaying convection across the north dove southward, leading so slightly reduced temperatures in the 80s in some locations this afternoon. However, temperatures have increased as of 2pm across the area with values in the upper 80s north into central Iowa and in the low 90s south. The expectation remains that values will increase further into the low to mid 90s through the rest of the afternoon and remain into this evening, with heat indices reaching in around 105+ degrees in southern Iowa and extending up to around the I-80 corridor, thus the earlier expansion of the Heat Advisory further north that will remain until 8pm. The attention then primarily becomes very focused on the return of active weather this evening, which per CAM guidance still has some variation between members on when the activity develops with the passing boundary. HRRR and FV3 members suggest that storms begin to fire around or just after 7-8pm, while more tend to favor convection developing into western Iowa and become more widespread between 10pm- 12am. Given an increase in forcing to lift with this boundary, along with the increase of at least some low level jet further west, and plenty of instability over 3000+ J/kg though shear is more marginal, storms should have no issue developing but may be more messy in coverage as updrafts may struggle to maintain themselves. With warm air near the surface as well, this convection looks to be more elevated in nature, with steep lapse rates around 7 J/kg supporting at least a small hail threat, though damaging winds remain the main severe hazard as DCAPE values around 1000-1500 J/KG are depicted in RAP and NAM soundings over southwestern Iowa. The Slight Risk per SPC remains reasonable, with more of an isolated severe risk further north and east. Of increasing concern as well is the potential for heavy rainfall, as HREF guidance depicts the showers and storms tonight into Wednesday morning kicking out amounts of 1-3+ inches of rainfall , especially over southern/western Iowa, while the GEFS has these higher amounts further north. While the variability remains on the location of the heavier rainfall, the certainty is high that heavy rainfall will fall somewhere in these areas, which has resulted after coordination of neighboring offices to issue a Flood Watch for much of western into southern Iowa tonight through Wednesday morning. Scattered flash flooding is possible, along with river rises that could lead to additional impacts, which is highlighted per the Slight ERO that the WPC included in the area, though more broad in coverage to account for lingering uncertainties. Details will continue to be refined over the next several hours as conditions set up. Following the active weather expected tonight through Wednesday morning, will see mid-level flow gradually shift northwesterly and surface flow shift northeasterly, which will usher in cooler and comfortable temperatures as highs are only expected to reach the 70s across much of Iowa. However, further south/southeast, a boundary overhead with the area remaining in the warm and humid air will lead to at least the potential for additional showers and storms to develop late Wednesday afternoon through the evening. Will have to closely monitor how conditions evolve through the day Wednesday. Any redevelopment of showers and storms would pose primarily damaging winds and heavy rain as the main threats again. Thursday and beyond will be come with much quieter and cooler weather over several days as high pressure sinks down, though some low end chances for at least shower activity is not completely out of the question. These details will be assessed in the coming days. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 646 PM CDT Tue Jul 29 2025 VFR conditions are prevailing at the moment, but that is expected to change as thunderstorms are beginning to develop from near SLB to IKV to OOA. These may be isolated to scattered and have PROB30 groups for this and/or as coverage is expected to increase as storms arrive from the west later this evening. Visibility and ceilings will lower into restrictions that will more or less prevail as rounds of storms roll through later tonight into Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch from 10 PM CDT this evening through Wednesday morning for IAZ004-005-015-023>025-033>037-044>050-057>062- 070>075-081>086-092>097. Heat Advisory until 8 PM CDT this evening for IAZ057>062- 070>075-081>086-092>097. && DISCUSSION...Bury AVIATION...Ansorge
Hazardous weather outlook, Jul 29, 5:10 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 510 PM CDT Tue Jul 29 2025 IAZ006-007-016-017-025>028-036>039-048>050-302215- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama- 510 PM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected this evening into Wednesday morning, with severe storms possible. Damaging winds and heavy rainfall are the main concerns with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected to continue through the morning Wednesday, Isolated strong storms are possible, with gusty winds and heavy rainfall the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and at times Wednesday. IAZ057>062-070>075-081>086-092>097-302215- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 510 PM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Heat Advisory is in effect through this evening. A Flood Watch is in effect through early Wednesday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected this evening into Wednesday morning, with severe storms possible, especially over southwestern Iowa. Damaging winds and heavy rainfall are the main concerns with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected to continue through the morning Wednesday, with redevelopment possible over southern/eastern Iowa by the afternoon to evening. A few isolated severe storms are possible, with gusty winds and heavy rainfall the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and at times Wednesday. IAZ004-005-015-023-024-033>035-044>047-302215- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone- 510 PM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flood Watch is in effect through early Wednesday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected this evening into Wednesday morning, with severe storms possible, mainly over central Iowa. Damaging winds and heavy rainfall are the main concerns with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected to continue through the morning Wednesday. Isolated strong storms are possible, with gusty winds and heavy rainfall the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and at times Wednesday.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:45 PM CDT | River Flood Watch | DMX | Poweshiek, Tama | 14 hr |
| Jul 29, 8:45 PM CDT | River Flood Watch | DMX | Black Hawk | 3 days |
| Jul 29, 8:45 PM CDT | River Flood Watch | DMX | Marshall | 4 days |
| Jul 29, 8:45 PM CDT | River Flood Watch | DMX | Black Hawk | 38 hr |
| Jul 29, 8:46 PM CDT | River Flood Watch | DMX | Cerro Gordo, Floyd, Worth | 7 hr |
| Jul 29, 9:16 PM CDT | Special Weather Statement | DMX | Worth | 44 min |
| Jul 29, 9:46 PM CDT | River Flood Watch | DMX | Polk | 12 hr |
| Jul 29, 10:24 PM CDT | Special Weather Statement | DMX | Dallas, Polk | 36 min |
| Jul 30, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 47 min |
| Jul 30, 12:45 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 45 min |
| Jul 30, 1:07 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 53 min |
| Jul 30, 1:16 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Dallas, Greene, Guthrie, Webster | 44 min |
| Jul 30, 1:25 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Dallas, Guthrie | 46 min |
| Jul 30, 1:46 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Hamilton, Polk and 1 more | 59 min |
| Jul 30, 2:47 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 43 min |
| Jul 30, 3:59 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 3 days |
| Jul 30, 10:12 AM CDT | River Flood Warning | DMX | Polk | 5 days |
| Jul 30, 10:21 AM CDT | River Flood Watch | DMX | Hamilton, Humboldt, Webster | 4 days |
| Jul 30, 10:21 AM CDT | River Flood Watch | DMX | Humboldt | 69 hr |
| Jul 30, 10:21 AM CDT | River Flood Watch | DMX | Humboldt, Kossuth | 25 hr |
| Jul 30, 10:26 AM CDT | River Flood Watch | DMX | Dallas | 20 hr |
| Jul 30, 10:39 AM CDT | River Flood Warning | DMX | Poweshiek, Tama | 4 days |
| Jul 30, 11:28 AM CDT | River Flood Watch | DMX | Franklin, Wright | 62 hr |
| Jul 30, 1:26 PM CDT | River Flood Warning | DMX | Marion, Polk, Warren | 5 days |
Nearby
River Flood Warnings in Iowa, 2025Every river flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.